MENU

Painkiller Codeine Not Safe For Children: Pediatricians

22 September 2016, 8:34 pm EDT By Rhodi Lee Tech Times
The American Academy of Pediatrics has urged parents and doctors to stop giving medications with codeine such as pain relievers and cough syrups to children. What makes codeine dangerous?  ( Ewa Urban | Pixabay )

A leading group of pediatricians has warned that codeine, which has long been used to treat kids' coughs and pain, is not safe for children and should no longer be given to them.

In a statement issued this week, the American Academy of Pediatrics (AAP) urged parents and doctors to stop giving children below 18 years old prescription and over-the-counter medications that use codeine such as pain relievers and cough syrups.

Codeine has been used for decades because doctors thought it was safer compared with other narcotics, said Joseph Tobias from the Nationwide Children's Hospital in Columbus, Ohio, but doctors eventually learned that how codeine is processed in the body can pose dangers that can lead to death.

Tobias explained that the liver converts codeine into morphine, but genetic differences can cause the liver to produce too little in some people and too much in others. In some kids, an overdose of morphine may result in slowed breathing rates. Worse, breathing may stop, which can lead to death.

The AAP report noted that while concerns over the use of codeine have been increasing for years, the drug can still be bought without prescription via over-the-counter cough medicines. About 800,000 children below 11 years old were prescribed codeine between 2007 and 2011.

The AAP said that there were at least three codeine-related pediatric deaths in 2013, which included a 10-year-old who went through orthopedic surgery, a 4-year-old who underwent tonsillectomy and another child who took codeine in a cough suppressant.

Data from the U.S. Food and Drug Administration (FDA) likewise showed that between 1969 and 2012, there were 10 child deaths and three cases of severe respiratory depression linked to codeine.

Although codeine causes relatively few deaths, emergency physician Robert Glatter, from the Lenox Hill Hospital, said that it still should not be used because it is too unpredictable.

Rebecca Rosenberg, from the NYU Langone Medical Center, said that codeine is not an effective pain medication since few people respond to it so there's little sense in giving it to children.

Given the dangers of taking codeine, parents and clinicians are urged to opt for other pain relievers such as Tylenol and Ibuprofen.

"Additional measures are needed to prevent future problems with the use of codeine in the pediatric population. Improved education of parents and more formal restrictions regarding its use in children, regardless of age, are necessary," the AAP report published in Pediatrics reads.

© 2016 Tech Times, All rights reserved. Do not reproduce without permission.

Sign up for our Newsletter

Real Time Analytics